Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 270, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 5, 2004, 8:39 PM MDT for Hamilton County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2004, 8:39 PM MDT (02:39 UTC)
- Expired
- Jul 5, 2004, 9:45 PM MDT
- In force
- 66 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 141 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 8:45 PM MDT | HAIL 0.88 | 17 N Syracuse, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 4:45 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2977 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1588 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 060239 SVRDDC KSC075-060345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 838 PM MDT MON JUL 5 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMILTON COUNTY IN SOUTHWEST KANSAS. * UNTIL 945 PM MDT * AT 837 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 19 MILES NORTH OF SYRACUSE...MOVING SOUTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHEASTERN HAMILTON COUNTY... SYRACUSE... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3826 10180 3789 10176 3784 10156 3824 10157 $$ FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:38 PM MDT, 7 hours 1 minute earlier.
Area forecast discussion, Jul 5, 1:38 PM MDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 238 PM CDT MON JUL 5 2004 .DISCUSSION... DAYS 1-2... A STRONG SHORTWAVE TROUGH, AT LEAST BY JULY STANDARDS, WAS APPROACHING THE WESTERN PLAINS EARLY THIS AFTERNOON. THE LEADING EDGE OF THE ASSOCIATED MID-LEVEL COOLING WAS MANIFESTED IN THE EASTERN DEVELOPMENT OF MID-LEVEL CLOUD THIS MORNING ON THE CHEYENNE RIDGE. ALTHOUGH MOISTURE IS VERY LIMITED, ELEVATED HEATING, ALONG WITH THE COLD AIR ALOFT(ABOVE 700MB) WITH THE WAVE, HAS INITIATED SURFACE BASED STORMS ACROSS THE WESTERN NE PANHANDLE AND NORTHERN COLORADO AS OF 2 PM. THESE STORMS WILL EXPAND IN AREAL COVERAGE AND PROPAGATE E/SE THROUGH THIS EVENING. THERE WAS A GRADUAL INCREASE IN LOW-LEVEL MOISTURE EASTWARD INTO WESTERN KANSAS AS OF 2 PM, BUT THE REALLY RICH MOISTURE WAS CONFINED ALONG AND SOUTH OF A RETREATING OUTFLOW BOUNDARY THAT STRETCHED FROM GRUVER, TX TO P28 TO EMPORIA. AS THE WAVE APPROACHES, A 30-40KT LOW-LEVEL JET WILL DRAW THIS MOIST AIR QUICKLY NORTHWARD. BY THIS EVENING, THE COLORADO STORMS WILL BE ENCOUNTERING THE GOOD MOISTURE. WITH MODERATE LOW-MID LEVEL FLOW, THESE STORMS COULD BE SEVERE. 3-HR FLASH FLOOD GUIDANCE NUMBERS ARE 1 TO 1.8 INCHES ACROSS THE NORTHEAST PART OF OUR COUNTY WARNING AREA. I FEEL THAT THESE NUMBERS COULD BE EXCEEDED TONIGHT, LEADING TO THE FLOODING OF CREEKS, STREAMS AND LOW-LYING AREAS. HENCE, A FLOOD WATCH HAS BEEN ISSUED FOR 8 OF OUR COUNTIES IN CENTRAL KANSAS. THE STORMS MAY BE MORE SCATTERED IN THE FAR SOUTHWEST, BUT THE MAJORITY OF CENTRAL/SW KS SHOULD SEE RAIN, HENCE 100% POPS FOR DDC NORTH AND EAST, WITH SLIGHTLY LOWER POPS SW. MORE STABLE AIR WILL MOVE IN BEHIND THE MCS TUESDAY AND NO PRECIPITATION IS EXPECTED. A STRONG WARM ADVECTION PATTERN SHOULD RESUME LATE TUESDAY NIGHT AND WEDNESDAY. BY LATE WEDNESDAY AFTERNOON, THE PLAINS WILL BE IN WNW FLOW ALOFT, WITH PLENTY OF INSTABILITY ALONG AND EAST OF THE SFC TROUGH/DRYLINE. MOISTURE CONVERGENCE MAY BE ENHANCED ALONG THE WARM FRONT(THIS FRONT MAY BE SLOWED IN ITS NORTHWARD PROGRESSION BY OUTFLOW FROM SOUTHERN PLAINS STORMS TUESDAY NIGHT). THE INTERSECTION OF THESE BOUNDARIES WILL BE A PREFERRED AREA FOR STORM INITIATION. ALSO, 500MB TEMPS WILL BE FAIRLY CHILLY FOR EARLY JULY(-10C), LEADING TO STEEP LAPSE RATES. AFTERNOON HIGHS SHOULD REACH THE LOWER 90S WITH BREEZY SOUTH WINDS. THIS ACTIVITY COULD DEVELOP INTO A CLUSTER OF STORMS WEDNESDAY NIGHT. DAYS 3-7... FORECAST CHALLENGE IN THE EXTENDED PERIOD ARE TEMPERATURES AND RAINFALL FOR THE WEEKEND INTO EARLY NEXT WEEK. GFS AND EURO SIMILAR IN PUSHING A WEAK FRONT BOUNDARY INTO SOUTHWEST KANSAS WITH A DISTURBANCE IN SOUTHWEST FLOW ALOFT ON SATURDAY. THEN ON SUNDAY THE 700MB TEMPS COOL OFF ENOUGH TO CONTINUE A MENTION OF POPS. SOUTHEAST UPSLOPE FLOW CONTINUES ON MONDAY INTO EARLY NEXT WEEK. HAVE RAISED TEMPS SEVERAL AREAS TO BE MORE IN LINE WITH AREA GRIDS. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 81 61 90 /100 00 20 20 GCK 60 80 59 91 /100 00 20 20 EHA 61 81 61 92 / 50 00 20 20 LBL 61 81 62 92 / 80 00 20 20 HYS 60 81 58 89 /100 00 20 20 P28 63 83 63 90 /100 50 00 20 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && FINCH
Hazardous weather outlook, Jul 5, 12:06 PM MDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 106 PM CDT MON JUL 5 2004 KSZ043-061>063-074>079-084-085-061000- EDWARDS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-MORTON-SCOTT- STANTON-STEVENS- 106 PM CDT (1206 PM MDT) MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS .DAY ONE...TODAY AND TONIGHT. WIDESPREAD THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THESE WILL BE SEVERE WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. MINOR FLOODING OF CREEKS AND STREAMS IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND BUT THE DETAILS ARE UNCLEAR. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED AFTER 7 PM. KSZ080-081-086>090-061000- BARBER-CLARK-COMANCHE-KIOWA-MEADE-PRATT-SEWARD- 106 PM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS .DAY ONE...TODAY AND TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE AFTER 4 PM. THESE STORMS MAY CONTAIN HAIL UP TO QUARTER SIZE AND WIND GUSTS UP TO 60 MPH. MORE WIDESPREAD STORMS, SOME OF WHICH COULD BE SEVERE, WILL OCCUR AFTER MIDNIGHT TONIGHT. MINOR FLOODING OF CREEKS AND STREAMS IS POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND BUT THE DETAILS ARE UNCLEAR. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED AFTER 4 PM. KSZ030-031-044>046-064>066-061000- ELLIS-HODGEMAN-LANE-NESS-PAWNEE-RUSH-STAFFORD-TREGO- 106 PM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS .DAY ONE...TODAY AND TONIGHT. WIDESPREAD THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THESE WILL BE SEVERE WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. FLOODING OF CREEKS AND STREAMS IS POSSIBLE SINCE THE GROUND IS ALREADY SATURATED. A FLOOD WATCH IS IN EFFECT UNTIL 6 AM TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND BUT THE DETAILS ARE UNCLEAR. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED, ESPECIALLY AFTER 9 PM. FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:01 PM MDT | Severe Thunderstorm Warning | DDC | Kearny | 69 min |
| Jul 5, 9:04 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 86 min |
| Jul 5, 9:07 PM MDT | Severe Thunderstorm Warning | DDC | Scott | 43 min |
| Jul 5, 9:27 PM MDT | Severe Thunderstorm Warning | DDC | Stanton | 63 min |
| Jul 5, 9:39 PM MDT | Severe Thunderstorm Warning | DDC | Grant | 66 min |
| Jul 5, 9:47 PM MDT | Severe Thunderstorm Warning | DDC | Hodgeman | 58 min |
| Jul 5, 9:53 PM MDT | Severe Thunderstorm Warning | DDC | Haskell | 67 min |
| Jul 5, 10:03 PM MDT | Severe Thunderstorm Warning | DDC | Ellis | 27 min |
| Jul 5, 10:19 PM MDT | Severe Thunderstorm Warning | DDC | Gray, Meade, Seward | 91 min |
| Jul 5, 10:44 PM MDT | Severe Thunderstorm Warning | DDC | Ford | 46 min |
| Jul 5, 11:01 PM MDT | Severe Thunderstorm Warning | DDC | Edwards | 59 min |
| Jul 5, 11:25 PM MDT | Severe Thunderstorm Warning | DDC | Clark | 50 min |
| Jul 5, 11:29 PM MDT | Severe Thunderstorm Warning | DDC | Morton | 61 min |
| Jul 5, 11:30 PM MDT | Severe Thunderstorm Warning | DDC | Comanche | 45 min |
| Jul 5, 11:38 PM MDT | Severe Thunderstorm Warning | DDC | Kiowa | 52 min |
| Jul 5, 11:49 PM MDT | Severe Thunderstorm Warning | DDC | Pratt | 86 min |
| Jul 6, 12:04 AM MDT | Severe Thunderstorm Warning | DDC | Barber | 91 min |
| Jul 6, 12:12 AM MDT | Severe Thunderstorm Warning | DDC | Comanche | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.